Volume 10, issue 1 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Distortion in transformation groups

Danny Calegari and Michael H Freedman

Appendix: Yves de Cornulier

Geometry & Topology 10 (2006) 267–293

arXiv: math.DS/0509701

Abstract

We exhibit rigid rotations of spheres as distortion elements in groups of diffeomorphisms, thereby answering a question of J Franks and M Handel. We also show that every homeomorphism of a sphere is, in a suitable sense, as distorted as possible in the group Homeo(Sn), thought of as a discrete group.

An appendix by Y de Cornulier shows that Homeo(Sn) has the strong boundedness property, recently introduced by G Bergman. This means that every action of the discrete group Homeo(Sn) on a metric space by isometries has bounded orbits.

Keywords
distortion, transformation groups, Pixton action, Bergman property
Mathematical Subject Classification 2000
Primary: 37C85
Secondary: 37C05, 22F05, 57S25, 57M60
References
Forward citations
Publication
Received: 7 October 2005
Accepted: 8 February 2006
Published: 26 March 2006
Proposed: Benson Farb
Seconded: Leonid Polterovich, Robion Kirby
Authors
Danny Calegari
Department of Mathematics
California Institute of Technology
Pasadena CA 91125
USA
Michael H Freedman
Microsoft Research
1 Microsoft Way
Redmond WA 98052
USA
Yves de Cornulier
Institut de Mathématiques
Université de Neuchâtel
Rue Émile Argand 11
CH-2007 Neuchâtel
Switzerland